Having difficulty on Lyrica

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Post Reply
NatureGal0812
Posts: 6
Joined: Sat Feb 06, 2021 3:36 pm

Having difficulty on Lyrica

Post by NatureGal0812 »

I am new to this forum and I already posted in the new member page. I have been prescribed Lyrica by my neurologist. I told him I am extremely sensitive to medications especially those that involve the brain. He started me off on 25mg in the morning and evening. The morning dose totally knocks me for a loop. I am so drowsy I can’t function. I am sure the night dose is doing the same but I also take half milligram of Klonopin so I can fall
asleep. It’s only been a week and I am already discouraged. I contacted the doctor and he told me to stop the morning dose and try to cut back the Klonopin as it could be contributing to the fatigue.
At this rate it’s going to take me forever to get up to a dose high enough to help.
Anyone else struggle with medications including Lyrica?

Kim

Rustsmith
Moderator
Posts: 5138
Joined: Sat Sep 28, 2013 9:31 pm
Location: Colorado Springs, Colorado

Re: Having difficulty on Lyrica

Post by Rustsmith »

Kim, as I was reading your message my thoughts were to follow exactly the path that your doctor has suggested. Lyrica has a half life of about 6 hrs, so the amount left in you system in the morning shouldn't be much less than what you were experiencing during the day after an early morning dose. And if sticking to just a dose in the evening doesn't cause any problems during the day, then ramping up the night time dose should be able to continue as originally planned, unless of course the primary reason for starting with Lyrica was to fight your RLS insomnia.

Also, long term use of Klonopin can produce some undesirable side effects, so it doesn't hurt to get off of it now. Unfortunately, stopping Klonopin after having been on it for a while can be difficult. Hopefully your doctor provided you with detailed instruction for doing so.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

stjohnh
Posts: 1161
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: Having difficulty on Lyrica

Post by stjohnh »

Kim,
Don't get discouraged. It took me over a year of trying different combinations of meds at different times and doses to hit on a combination that worked reasonably well. The combination of RLS being variably expressed (likely due to genetic variation), the rather small number of studies done treating RLS, doctor lack of knowledge, and lack of understanding of the causes of RLS all make getting a med or combination of meds to work well a big challenge for us. Keep educating yourself so you can understand the doctor and the suggestions that the many knowledgable forum members suggest. Hang in there.
Blessings,
Holland

NatureGal0812
Posts: 6
Joined: Sat Feb 06, 2021 3:36 pm

Re: Having difficulty on Lyrica

Post by NatureGal0812 »

Thank you! I have struggled with chronic fatigue for over 16 years never imagining it had anything to do with my legs. Because I always seemingly sleep well at night I couldn’t understand why within a few hours of waking the fatigue would start and become worse as the day progresses.
I should feel thankful that I have found a knowledgeable doctor that specializes in RLS and sleep disorders. I am already worrying I won’t be able to tolerate the Lyrica and I know most of the other drugs are even harder. I tried Gabapentin and could only get up to 200 mg nightly. I know that dose isn’t even high enough to help with sleep.
My main issue besides the horrible pain is that I can’t fall asleep and have been on a variety of meds for 16 years. I know taking Klonopin is not good and I really don’t like taking it but it’s better than lying in bed with tears streaming because of the pain.
Doctor wants me to wean off Klonopin as soon as I can get the Lyrica dose high enough to help. I am only going to take it at night and cut down my Klonopin from 1/2 milligram to 1/4 milligram.
I am enjoying this forum and all the information.
I just hope the neurologist has this diagnosis correct since I have had multiple diagnosis over the years .

Kim

badnights
Moderator
Posts: 5869
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Having difficulty on Lyrica

Post by badnights »

He started me off on 25mg in the morning and evening. The morning dose totally knocks me for a loop. I am so drowsy I can’t function. I am sure the night dose is doing the same but I also take half milligram of Klonopin so I can fall asleep. It’s only been a week and I am already discouraged. I contacted the doctor and he told me to stop the morning dose and try to cut back the Klonopin as it could be contributing to the fatigue.
And from the other Forum:
I think I might need to find something else for sleep as maybe the Klonopin combined with the Lyrica is too much although I don’t feel sleepy either. I am so depressed about all this 😢.
Your doc is right to be asking you to wean off Klonopin/clonazepam. The sleeping aids don't address the fundamental problem of WED/RLS, which is the presence of sensori-motor abnomalities. It is those abnormalities that cause sleep problems.

And as I'm sure you've learned, Klonopin doesn't give you a normal sleep; plus it has a super-long half-life (40 hours iirc) so it builds up in your system (some people are more affected than others by this). Your constant fatigue might be from clonazepam buildup.

If you can hang on until you actually remove the Klonopin, you'll have a better idea of what your sleep is actually like, and more to the point, what your daytime state is like.

I am still wondering (from your post in the Just Joined forum) if the diagnosis was right. You're probably the only one who can decide if you feel an urge to move. It is key to the diagnosis.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

Post Reply